Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 271, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 4, 1997, 7:53 PM EDT for Union County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1997, 7:53 PM EDT (23:53 UTC)
- Expired
- Aug 4, 1997, 8:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Union County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:10 PM EDT | Thunderstorm Wind | Maynardville, TN | Trees down near Anderson county line. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
319 WUUS01 KMRX 042355 RRA SVRMRX TNC173-050030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 753 PM EDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...UNION COUNTY AT 753 PM EDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM MOVING INTO NORTHERN UNION COUNTY. THIS STORM WAS MOVING SOUTH AT 20 MPH AND WILL AFFECT MAYNARDVILLE BY 810 PM EDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM EDT, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 4, 2:15 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 215 PM EDT MON AUG 4 1997 WATER VAPOR LOOP SHOWS A WELL DEFINED S/WV AND UPPER LEVEL JET PUNCHING SOUTHEAST ACROSS KY/WV PRODUCING AN AREA OF UPPER LEVEL DIV OVER SE KY AND VA. BEST AREA OF LO LVL CONVERGENCE IS PROGGD TO BE ACROSS SW VA/NE TN THIS AFTERNOON AS PRE-FNTL TROUGH MOVES ACROSS THE REGION. WOULD CONTINUE WITH A CHC OF THUNDERSTORMS THERE THIS EVENING WITH A SLIGHT CHC ELSW. UNSEASONABLY STG CD FNT WILL MOVE SOUTH ACROSS THE REGION OVERNIGHT AND EXIT THE AREA EARLY TUESDAY MORNING. HOWEVER...GRIDDED DATA SHOWS ANOTHER S/WV MOVING ACROSS THE CWA AROUND SUNRISE TOMORROW. THIS WAVE COMBINED WITH RESIDUAL MOISTURE AND INSTABILITY SHOULD BE ABLE TO PRODUCE WIDELY SCT/SCT SHOWERS TUESDAY MORNING WITH MOSTLY CLOUDY SKIES. THE CWA WILL BE UNDER NVA/SUBSIDENCE TOMORROW AFTERNOON ALLOWING SKIES TO CLEAR WITH BRISK NORTHERLY BETWEEN 10 AND 20 MPH. FOR TUESDAY NIGHT AND WEDNESDAY...A SFC RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION WITH DRY NW FLOW ALOFT. THE UNSEASONABLY COOL AMS WILL LIKELY BRING NEAR RECORD/OR RECORD BREAKING LOWS FOR MOST OF THE AREA TUESDAY NIGHT/WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT UNDER MOSTLY CLEAR SKIES. FOR TEMPS...I PREFER THE COOLER FAN NOS TONIGHT AND TUE. FWC NOS LOOK GOOD FOR TUE NIGHT WHICH WOULD BE NEAR RECORD LOWS AT TRI/TYS/AND CHA. WOULD NOT BE SUPRISED TO SEE TEMPS FALL TO THE UPPER 40S AT TRI. WOULD SUGGEST CALLING FOR LOWS IN THE UPPER 40S FOR SW VA/NE TN MTNS/AND SMOKY MOUNTAINS. FWC/FAN NOS LOOK GOOD FOR WED. DH
In the hours before
Local storm report, Aug 4, 4:43 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
440 PM EDT MON AUG 4 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM DAMASCUS VA WIND DAMAGE
08/04/97 WASHINGTON TREES DOWN THROUGHOUT NORTH
PART OF COUNTY AND AT
DAMASCUS. REPORTED BY
DISPATCH.
358 PM WISE VA WIND DAMAGE
08/04/97 WISE TREES DOWN IN CITY OF WISE.
REPORTED BY DISPATCH.Local storm report, Aug 4, 7:14 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
715 PM EDT MON AUG 4 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
401 PM KINGSPORT TN 1.25 INCH HAIL
08/04/97 SULLIVAN REPORTED BY SPOTTER.
415 PM BRISTOL TN 0.75 INCH HAIL
08/04/97 SULLIVAN ALSO SOME TRERE DAMAGE.
REPORTED BY HAM OPERATOR.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 51 min |
| Aug 4, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 30 min |
| Aug 4, 6:56 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 34 min |
| Aug 4, 7:20 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 40 min |
| Aug 4, 7:20 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.